California, 2009Lightning Strikes in California, September 12, 2009
September 12, 2009 · NWS MTR · 2 events in 2 counties and zones
A low pressure system tapped into sub-tropical moisture causing hundreds of lightning strikes in thunderstorms around the San Francisco Bay Area, California. Nearly 50,000 Bay Area residents lost power and dozens of small fires were started.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tapped into sub-tropical moisture causing hundreds of lightning strikes in thunderstorms around the San Francisco Bay Area, California. Nearly 50,000 Bay Area residents lost power and dozens of small fires were started.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Sep 12, 2:20 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 12, 2:20 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
320 AM PDT SAT SEP 12 2009
.DISCUSSION...AS OF 3:20 AM PDT SATURDAY...MAIN CONCERNS CENTER
AROUND FIRE WEATHER TODAY WITH DRY LIGHTNING AND A SECONDARY STORM
SYSTEM FOR SUNDAY/MONDAY.
...UPDATE...AS OF 3:20 AM PDT SATURDAY..FULL AFD WILL BE OUT AROUND 5
AM...SYSTEM OFF THE COAST CONTINUES TO MOVE TO THE NORTHEAST THIS
MORNING CLOSE TO WHAT THE MODELS HAD BEEN DEPICTING OVER THE PAST FEW
RUNS. MAIN CONCERN IS WITH THE AMOUNT OF LIGHTNING THAT IS BEING
PICKED UP AND ALSO REPORTED BY THE GENERAL PUBLIC OVER
NAPA/SONOMA/MARIN COUNTIES IN PARTICULAR. WILL BE ISSUING AN EARLY
FWF THIS MORNING TO REFLECT THE FOLLOWING CHANGES...RFW DROPPED FOR
MONTEREY COUNTY...RFW EXTENDED THROUGH 0Z FOR NORTH BAY MOUNTAINS AND
INTERIOR PORTIONS. NO CHANGE TO THE REMAINING AREA FOR THE RFW.
AGAIN...BIGGEST CONCERN REMAINS FOR LOCATIONS NORTH OF SF. FAVORABLE
DYNAMICS WILL CONTINUE TO INCREASE THROUGH THE MORNING WITH VERY
LITTLE MOISTENING OF THE LOWER LEVELS OF THE ATMOSPHERE. OTHER ITEM
OF NOTE IS KMUX NOW SHOWS ONE CELL JUST OFF POINT REYES WITH AROUND
60 DBZ/VIL OF 24 WITH SCAN REPORTING A 90% PROBABILITY OF SMALL HAIL.
THIS CELL ALSO HAS A CLUSTER OF LIGHTNING ASSOCIATED WITH IT. WILL
NEED TO KEEP A CLOSE EYE TO SEE IF STRONGER CELLS KEEP POPPING UP AS
THE LOW GETS TO THE COAST.
ONE OTHER ITEM OF NOTE...POPS WERE INCREASED FOR SUNDAY INTO MONDAY
ESPECIALLY FOR SF NORTHWARD. MODELS KEEP PUSHING QPF AMOUNTS UP AND
ARE IN GOOD AGREEMENT.
AGAIN...FULL AFD OUT BY 5 AM INCLUDING AN UPDATE TO THE FIRE WEATHER
SECTION.
...PREVIOUS FORECAST DISCUSSION...ACCORDING TO THE LATEST
SATELLITE WATER VAPOUR IMAGE THE UPPER LEVEL LOW IS SLIDING NORTH
EAST TOWARDS THE NORTHERN CALIFORNIA COAST THIS EVENING. THE IR
SATELLITE IMAGERY IS INDICATING THAT A LINE OF COOLER CLOUD TOPS...
-34C TO -40C...IS MOVING INTO THE OUTER COASTAL WATERS AT THIS TIME.
USING TIME OF ARRIVAL TOOLS THIS FEATURE SHOULD REACH THE COAST
AROUND 1200 UTC SATURDAY MORNING. NO LIGHTNING HAS BEEN REPORTED OVER
THE WATERS THUS FAR.
THE 0000 UTC NAM12 SOLUTION IS INDICATING ELEVATED INSTABILITY
REACHING THE CENTRAL COAST OVERNIGHT SLIDING OUT OF THE AREA BY
TOMORROW EVENING. THE 1800 UTC RUN OF THE OPERATIONAL GFS SHOWS
MUCH HIGHER VALUES OF ELEVATED INSTABILITY OVER THE AREA AND FOCUSES
THE GREATEST INSTABILITY OVER THE NORTH BAY AREA. MOISTURE
ASSOCIATED WITH THIS SYSTEM IS ELEVATED WITH DRY AIR FROM THE
SURFACE TO ALMOST 15000 FEET SO ANY LIGHTNING ASSOCIATED WITH THIS
SYSTEM WILL BE DRY.
&&
.AVIATION...AS OF 10:50 PM PDT FRIDAY...IN THE SHORT TERM A SHALLOW
MARINE LAYER WILL CONFINE LOW CLOUDS TO THE IMMEDIATE COAST AND
LOCALLY INLAND FROM MONTEREY BAY. VFR CONDITIONS ARE EXPECTED AT
SF BAY AREA TERMINALS THROUGH ABOUT 12Z. THE MARINE LAYER IS EXPECTED
TO DEEPEN LATE TONIGHT WHICH WILL ALLOW STRATUS TO DEVELOP LOCALLY
INLAND AROUND SF BAY BY SUNRISE. CONSIDERABLE HIGH CLOUDS WILL
CONTINUE TO STREAM IN FROM THE SOUTH AND THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS LATE TONIGHT INTO SATURDAY...MAINLY FROM SAN JOSE
NORTHWARD. THE HIGH CLOUDS MAY ACT TO INHIBIT STRATUS FORMATION IN
SF BAY. LOW CLOUDS ARE EXPECTED TO DEVELOP INLAND MUCH EARLIER ON
SATURDAY EVENING AS THE MARINE LAYER DEEPENS FURTHER.
VICINITY OF KSFO...VFR THROUGH LATE TONIGHT WITH CONSIDERABLE CLOUD
COVER ABOVE 12K FEET. MVFR/IFR CIGS MAY DEVELOP LATE...AROUND
12Z...BUT CONFIDENCE IS LOW. IF STRATUS DOES DEVELOP IT WILL
LIKELY CLEAR BY 17Z. CONVECTION MAY DEVELOP FROM THE HIGH-
LEVEL MOISTURE AND THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE
TONIGHT THROUGH SATURDAY. WEST WINDS WILL INCREASE TO ABOUT 20 KNOTS
ON SATURDAY AFTERNOON.
KSFO BRIDGE APPROACH...VFR THROUGH 12Z. MVFR CIGS POSSIBLE BETWEEN
12Z AND 17Z ON SATURDAY MORNING...BUT NOT LIKELY.
MONTEREY BAY TERMINALS...IFR CIGS/VSBYS WILL DEVELOP BY 10Z AT
KMRY AND CONTINUE THROUGH 18 OR 19Z SATURDAY. CONSIDERABLE MID/HIGH
LEVEL CLOUDS WILL CONTINUE...BUT THUNDERSTORM DEVELOPMENT SHOULD
REMAIN NORTH OF THE MONTEREY BAY AREA.
&&
.FIRE WEATHER...AS OF 8:55 PM FRIDAY...A RED FLAG WARNING IS IN
EFFECT. NO LIGHTING HAS BEEN REPORTED YET HOWEVER... THE UPPER
LEVEL LOW IS APPROACHING THE COAST AND IR IMAGERY SHOWS CLOUD TOP
ENHANCEMENT. A LINE OF COLD CLOUD TOPS...BETWEEN -35 AND -40C IS
APPROXIMATELY 80 MILES OFF OF THE MONTEREY COAST AND SHOULD REACH
THE COAST LINE BY 1200 UTC. THE LATEST MODEL RUNS ARE STILL
INDICATING ELEVATED INSTABILITY TONIGHT INTO TOMORROW MORNING FOR THE
CENTRAL COAST WITH THE GREATEST THREAT OVERNIGHT FROM SANTA CRUZ
NORTH TO THE GOLDEN GATE. TOMORROW AFTERNOON THE GREATEST THREAT
MOVES INTO THE NORTH BAY AREA. THE LIGHTNING EFFICIENCY IS VERY HIGH
AND EVEN A FEW STRIKES COULD QUICKLY BECOME PROBLEMATIC. ONE POSITIVE
IS THAT A COOLING TREND IS FORECAST FOR THE REST OF THE WEEKEND WITH
WETTING RAIN POSSIBLE IN THE NORTH BAY BY SUNDAY NIGHT INTO MONDAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA PT ARENA TO PIGEON PT 10-60 NM
...SCA PT ARENA TO PT REYES OUT TO 10 NM
...SCA...SFO BAY STARTING AT NOON
.TDAY...RED FLAG WARNING FOR ZONES
505/506/507/511/512 FOR
DRY LIGHTNING
&&
PUBLIC FORECAST: BELL/LARRY
AVIATION/MARINE: DYKEMA
FIRE WEATHER: RWW/LARRY
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Sep 11, 11:42 PM PST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1242 AM PDT SAT SEP 12 2009
CAZ505>507-511-512-517-121300-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
1242 AM PDT SAT SEP 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...FRIDAY NIGHT
* SPECIAL WEATHER STATEMENT - SEE SFOSPSMTR - WWUS86 - KMTR *
A RED FLAG WARNING FOR POSSIBLE DRY LIGHTNING IS IN EFFECT FROM
THROUGH SATURDAY MORNING FOR ALL AREAS OF THE NORTH BAY INCLUDING
THE INTERIOR VALLEYS AND COASTAL AREAS...THE EAST BAY HILLS
INCLUDING THE DIABLO RANGE...SANTA CRUZ MOUNTAINS AND THE COASTAL
HILLS OF MONTEREY COUNTY INCLUDING THE LOS PADRES NATIONAL FOREST.
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. AS CONDITIONS EVOLVE...MONITOR THE SITUATION
FOR POSSIBLE UPDATES.
* RED FLAG WARNING - SEE SFORFWMTR - WWUS86 - KMTR *
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A RED FLAG WARNING CONTINUES INTO SATURDAY MORNING FOR ALL AREAS
OF THE NORTH BAY INCLUDING THE INTERIOR VALLEYS AND COASTAL
AREAS...THE EAST BAY HILLS INCLUDING THE DIABLO RANGE...SANTA CRUZ
MOUNTAINS AND THE COASTAL HILLS OF MONTEREY COUNTY INCLUDING THE
LOS PADRES NATIONAL FOREST. A SECONDARY STORM WILL MOVE IN FROM
THE NORTHWEST ON SUNDAY AND BRING A CHANCE OF RAIN TO MANY AREAS
ALONG WITH COOLER WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-508>510-513-516-518-528>530-121300-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1242 AM PDT SAT SEP 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...FRIDAY NIGHT
AN APPROACHING LOW OFF THE COAST WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY. A SECONDARY
STORM WILL MOVE IN FROM THE NORTHWEST ON SUNDAY AND BRING A
CHANCE OF RAIN TO MANY AREAS ALONG WITH COOLER WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
BELL
Lightning, Marin
- When
- September 12, 3:45 AM PST to 4:15 AM PST
- Where
- Marin County, Mill Vly
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.920, -122.550
Lightning struck a house and surrounding trees in the 300 block of Summit Avenue damaging two 200-foot-tall Redwood trees and a driveway. Also the lightning fried the television and a video game system.
Lightning, San Francisco
- When
- September 12, 4:30 AM PST to 5:30 AM PST
- Where
- San Francisco County, San Francisco
- Property damage
- $120,000
- Reported by
- Newspaper
- Coordinates
- 37.750, -122.450
About 47,000 residents lost power around San Francisco as thunderstorms rolled through the city/county. The largest outage affected 36,000 customers in parts of Sunset, Glen Park and Park Merced neighborhoods. One lightning strike hit a power transformer causing it to explode. Besides the total destruction of the power transformer, two vehicles were damaged at the intersection of Broderick and Sacramento Roads.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Massachusetts, September 12, 20091 injured · $50,000 · 2 events
- Flooding in Kansas, September 12 to 13, 2009$20,000 · 3 events
- Dense Fog in Wisconsin, September 12 to 13, 20097 events
- Dense Fog in Wisconsin, September 12, 20094 events
- Waterspouts in Gulf of Mexico, September 12, 20093 events
- Flash Flood and Heavy Rain in Arizona, September 12, 2009$2,000 · 2 events
- Debris Flow in Puerto Rico, September 12, 20091 event
- Funnel Cloud in Iowa, September 12, 20091 event
- Flash Flood in Arizona, September 12, 20091 event
- Heavy Rain in Florida, September 12, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198205, 198201.